– EN Fitness & Wellbeing – Inactive ingredients in pills and capsules may cause allergic reactions, researchers report.
A team of investigators from Brigham and Women’s Hospital and Massachusetts Institute of Technology have found that the “vast majority” of the most frequently prescribed medications in the U.S. contain at least one ingredient capable of causing an adverse reaction.
Inactive ingredients are components to improve the taste, shelf-life, absorption and other characteristics of a pill, though in their study, the researchers found that more than 90 per cent of all medications tested contained at least one ingredient that can cause allergic or gastrointestinal symptoms in “sensitive” individuals, with the ingredients including lactose, peanut oil, gluten, or chemical dyes.
“When you’re a clinician, the last thing you want to do is prescribe a medication that could cause an adverse reaction or allergic reaction in a patient,” said Dr. C. Giovanni Traverso. “This project was inspired by a real-life incident where a patient with coeliac disease was prescribed a medication and the formulation of the pill they picked up from the pharmacy had gluten in it. We wanted to understand the problem and drill down to characterise the entire universe of inactive ingredients across thousands of drugs.”
The team analysed data on inactive ingredients found in over 42,000 oral medications. It remains unclear what amount of an ingredient is necessary to trigger a reaction in some individuals, with the researchers claiming that the content of lactose in a medication is possibly too low to cause a reaction in many patients, except for those with severe lactose intolerance or those taking many medications containing lactose.
“While we call these ingredients ‘inactive,’ in many cases, they are not. While the doses may be low, we don’t know what the threshold is for individuals to react in the majority of instances,” added Dr. Traverso. “This pushes us to think about precision care and about the role for regulation and legislation when it comes to labelling medications that contain an ingredient that may cause an adverse reaction.”
Full study results have been published in Science Translational Medicine.